Aa
A
A
A
Close
Breast Cancer Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

feet and ankle swelling

I had ductal (found on mammogram) and lobular cancer (not found on mammogram) in the right breast.  Due to the likelyhood of the lobular showing up in the other breast, I opted for a bilateral mastectomy with immediate reconstruction.  The pathology report from the surgery showed that the lobular cancer was already in the left breast.  I had 17 nodes removed and all were clear and the largest tumor was just over 1cm.  During chemo my periods stopped and they have not returned.  I finished chemo at the end of December and went on tamoxifen in January.  After starting the tamoxifen, I started getting severe night sweats and hot flashes.  My onc put me on Paxil CR which has helped.  At the beginning of May I started having pain and weakness in my legs to the point that I had a hard time going up and down my basement stairs.  Bood clots were ruled out by ultrasound.  He took me off of tamoxifen and put me on arimedex.  The pain in my legs went away within a couple of weeks, but then I started retaining water in my feet, ankles, and calves so severe that I have a hard time wearing shoes.  Liver and kidney levels are fine and I had an echocardiogram which was normal.  He has put me on diruetics which has helped.  Two weeks ago he had me stop taking the arimedex.  My feet are the closest to normal now than they have been in a long time.  Could the arimedex be causing this swelling?  If I am having side effects from both tamoxifen and arimedex what are my options?  I don't want the cancer to return, but I need to be able to walk.  My onc is just as frustrated as I am.
3 Responses
Avatar universal
Dear conn480, Swelling has been noted as an uncommon side effect of Arimidex.  In regard to options, decisions are based on risks and benefits for the individual.  The risks (side effects) of the medication need to be weighed against the benefits.
Avatar universal
If your periods have stopped permanently - and I believe there is a blood test to determine this, Femara may be a possibility.  I had a similar problem with Tamoxifin (all joints sore with ankle joints swollen) and was put on Femara about six months ago.  My joints are still sore, sometimes I can barely sign my name.  I just turned 50 and up until very recently was very active. However, it is worth a try?  Good luck, Susan
Avatar universal
A related discussion, Breast cancer and swollen feet when traveling was started.
Popular Resources
A quick primer on the different ways breast cancer can be treated.
Diet and digestion have more to do with cancer prevention than you may realize
From mammograms to personal hygiene, learn the truth about these deadly breast cancer rumors.
Breast cancer is not an inevitability. From what you eat and drink to how much you exercise, learn what you can do to slash your risk.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.